Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

May 7, 1997Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 1997, 10:14 AM CDT for Buena Vista County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 10:14 AM CDT (15:14 UTC)
Expired
May 7, 1997, 10:30 AM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 10:20 AM CDTThunderstorm Wind 52Albert City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS1 KFSD 071515 RRA
SVRFSD
IAC021-071530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT WED MAY 7 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN BUENA VISTA COUNTY - IN NORTHWESTERN IOWA

* UNTIL 1030 AM CDT
 
* THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
  ALBERT CITY              NOW
  NEWELL                   1020 AM CDT

* AT 1011 AM CDT...NATIONAL WEATHER SERVICE SPOTTERS REPORTED
  DAMAGING WINDS TO 70 MPH NEAR ALBERT CITY MOVING
  EAST AT 30 MPH.
 
SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

&

HOLMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 8:06 PM CDT, 14 hours 8 minutes earlier.

Area forecast discussion, May 6, 8:06 PM CDT, 14 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SE SOUTH DAKOTA/NW IOWA/SW MINNESOTA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT TUE MAY 6 1997

HAVE UPDATED ENTIRE CWA FOR MINOR WORDING TO MENTION SHWRS/TSTMS TO
MAINLY OCCUR AFT MID WITH ONLY A FEW SPRINKLES B4 MIDNIGHT.  FEW
ACCAS/HIGH-BASED SHWRS FORMING IN GRND CLUTTER DUE TO STRONG WAA/ISENT
LIFT CURRNTLY IN PLACE OVR CWA. LOW LVLS STILL QUITE DRY IN ERN PORTION
OF CWA BUT GETTING BETTER IN THE WEST.  NLG PROFILER SHWG GUD VEERING
WIND PROFILE WITH LOW LEVEL JET INCREASING TO 35-40 KTS BLO 800 MB.
THIS WILL ADVECT HIER DEWPOINTS NWRD AND MSTR HAS INDEED INCRSD AT LOW
LEVELS ON OAX SOUNDING AND OVR WRN PTN OF CWA. TSTMS NOW FORMING OVR
KLNX AREA RADAR AT TIP OF LOW LVL MSTR CONVERGENCE SEEN ON ADAP. LIGHT
SHWRS ALSO INCRSG ON KSFD 88-D RADAR SO ALL GUD SIGNS THAT LOW LEVELS
ARE MOISTENING UP.  XPECT SHWRS TO INCRS IN AREAL COVRG AFT MIDNIGHT SO
LIKELY POPS STILL LOOK GUD. FROPA ARND 12-15Z THRU ClWA A BIT LATER IN
SUX AREA.  STRONG SUBSIDENCE OVR WRN PTN CWA TMW AND WINDY AS STRONG
ISENT DOWNGLIDE TRANSFERS HIER MOMENTUM ALF DOWN TO LOW LVLS. INCREASED
OVERNIGHT LOWS A BIT DUE TO EXPECTED HIER DEWPOINTS.

.FSD...NONE
HOLMES

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:25 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.